The late Karen Carpenter was an Ipecac abuser. She used it extensively to induce vomiting, and it was a primary factor in her death. The alkaloid emetine from the Ipecac syrup had caused severe damage to her heart, which eventually caused Karen to go into cardiac arrest, resulting in her death.
Ipecac is made from the dried root of a plant called ipecacuanha, which is grown in Brazil. Syrup of ipecac is made from the dried roots and underground stems of the plant, and when ipecac is swallowed, a substance in it called cephaeline irritates the stomach and causes vomiting.
Ipecac is toxic. It is intended to facilitate vomiting in an individual who has ingested poison or overdosed on medication. Ipecac is for a single use only and is never to be used on a regular basis.
Many bulimics use syrup of ipecac in order to purge the contents of their stomach after an eating binge. Bulimics often use it if they have difficulty inducing vomiting. Chronic abuse of ipecac occurs when their gag reflex becomes damaged, which makes self-induced vomiting difficult.
Repeated use of ipecac can cause very serious medical conditions:
Muscle weakness and wasting. The toxins in ipecac build in the muscles of the body, leading to muscle wasting. The heart, most dangerously, suffers this muscle wasting (which is irreversible), increasing the risk of complete heart failure
Fatigue and shortness of breath (common to most bulimics)
Tachycardia (an abnormal, and potentially dangerous, rapid heart rate)
Cardiomyopathy, a condition in which the heart muscle can no longer pump sufficient blood. Ipecac-induced cardiomyopathy is a factor in many bulimia nervosa fatalities
Dehydration and electrolyte imbalances/abnormalities
Risk of kidney, liver and heart disease
High blood pressure
Tears in the esophagus or stomach lining and vomiting blood
Below is the case of a 17-year-old girl who died from ipecac abuse:
"PEDIATRICS Vol. 78 No. 3 September 1986, pp. 412-416
Death Due to Chronic Syrup of Ipecac Use in a Patient With Bulimia
Russell J. Schiff MD1, Carol L. Wurzel MD1, Sandra C. Brunson MD1, Ilene Kasloff MD1, Michael P. Nussbaum MD1, and Shawn D. Frank MSW1
1 From the Schneider Children's Hospital, Long Island Jewish Medical Center, New Hyde Park, New York
A 17-year-old girl presented with malaise, weakness, palpitations, dysphagia, myalgias, and weight loss of 1 month's duration. Within 24 hours of admission to the hospital, she had hypotension unresponsive to medical management, intractable congestive heart failure, and arrhythmias; she died. Several empty bottles of syrup of ipecac were later found among her belongings. Syrup of ipecac is commonly used to induce emesis in patients who had ingested toxic substances. The chief pharmacologic property of this agent is due to its alkaloid component, emetine. There have been many previous reports of death due to emetine poisoning in patients receiving ipecac fluid extract and in those treated for amoebic dysentery. However, the literature cites only three case reports of fatalities secondary to chronic ipecac use as a means of losing weight. This is the first report of a death due to chronic ipecac use in an adolescent patient with bulimia. Emetine persists in the body for long periods, and in patients who have ingested it chronically, emitine is extremely toxic, specifically to cardiac smooth and skeletal muscles. With an increased awareness of the importance of weight control in the adolescent age group, the physician must carefully evaluate these patients for the use of emetics.
Key Words: syrup of ipecac • emetine • bulimia • cardiomyopathy • adolescent
Submitted on July 23, 1985
Accepted on December 31, 1985"